Alert archive / Pennsylvania / Winter Weather Advisories in 2017

Winter Weather Advisory 14, NWS Philadelphia/Mount Holly

November 12, 20175 counties in Pennsylvania; Hunterdon County, Warren County, New Jersey

NWS Philadelphia/Mount Holly issued this winter weather advisory at Nov 12, 2017, 8:03 PM EST for 5 counties in Pennsylvania; Hunterdon County, Warren County, New Jersey. It took effect at Nov 13, 2017, 3:00 AM EST. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Nov 12, 2017, 8:03 PM EST (01:03 UTC)
In effect from
Nov 13, 2017, 3:00 AM EST
Expired
Nov 13, 2017, 5:01 AM EST
In force
2 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Hunterdon County, NJ, Warren County, NJ, Berks County, PA, Bucks County, PA, Lehigh County, PA, Montgomery County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 101 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2017-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2017-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WWUS41 KPHI 130103
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
803 PM EST Sun Nov 12 2017

NJZ007-009-PAZ060>062-103-105-131300-
/O.NEW.KPHI.WW.Y.0001.171113T0800Z-171113T1300Z/
Warren-Hunterdon-Berks-Lehigh-Northampton-Western Montgomery-
Upper Bucks-
Including the cities of Washington, Flemington, Reading, 
Allentown, Bethlehem, Easton, Collegeville, Pottstown, Chalfont, 
and Perkasie
803 PM EST Sun Nov 12 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 8 AM EST
MONDAY...

* WHAT...A period of a wintry mix, including light freezing rain
  is expected, including during the morning commute on Monday.
  Little accumulation is expected, but a glaze of ice may occur,
  especially on bridges and overpasses.

* WHERE...Portions of northwest New Jersey and eastern
  Pennsylvania.

* WHEN...From 3 AM to 8 AM EST Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow...sleet...or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities...and use caution while
driving.

The latest road conditions for the state you are calling from can
be obtained by calling 511.

$$

For more information from the National Weather Service visit
www.weather.gov/phi/winter
2 follow-up statements
979 
WWUS41 KPHI 130757
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
257 AM EST Mon Nov 13 2017

NJZ007-009-PAZ060>062-103-105-131300-
/O.CON.KPHI.WW.Y.0001.171113T0800Z-171113T1300Z/
Warren-Hunterdon-Berks-Lehigh-Northampton-Western Montgomery-
Upper Bucks-
Including the cities of Washington, Flemington, Reading, 
Allentown, Bethlehem, Easton, Collegeville, Pottstown, Chalfont, 
and Perkasie
257 AM EST Mon Nov 13 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS
MORNING...

* WHAT...Some light mixed precipitation may occur early this
  morning, including the chance for pockets of light freezing
  rain. Little to no accumulation is expected, however if pockets
  of freezing rain occurs then a light glaze of ice may result 
  especially on elevated surfaces such as bridges and overpasses.

* WHERE...Portions of northwestern New Jersey and eastern 
  Pennsylvania.

* WHEN...Through 8 AM Monday affecting the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow...sleet...or
freezing rain can cause some travel difficulties. Be prepared for
possible slippery spots and use caution while driving.

The latest road conditions for the state you are calling from can
be obtained by calling 511.

$$

For more information from the National Weather Service visit
www.weather.gov/phi/winter
332 
WWUS41 KPHI 131001
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
501 AM EST Mon Nov 13 2017

NJZ007-009-PAZ060>062-103-105-131115-
/O.CAN.KPHI.WW.Y.0001.000000T0000Z-171113T1300Z/
Warren-Hunterdon-Berks-Lehigh-Northampton-Western Montgomery-
Upper Bucks-
Including the cities of Washington, Flemington, Reading, 
Allentown, Bethlehem, Easton, Collegeville, Pottstown, Chalfont, 
and Perkasie
501 AM EST Mon Nov 13 2017

...WINTER WEATHER ADVISORY IS CANCELLED...

There is no threat of freezing rain and the advisory has been
cancelled.

$$

For more information from the National Weather Service visit
www.weather.gov/phi/winter

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter weather advisory went out at Nov 12, 3:43 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Nov 12, 3:43 PM EST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
343 PM EST Sun Nov 12 2017

.SYNOPSIS...
Low pressure traversing our region overnight will redevelop east of
the middle Atlantic coast on Monday, and continue moving out to sea.
A sprawling area of high pressure across the Mississippi Valley will
gradually settle across our area through midweek. A fast moving cold
front will move through our region on Thursday, followed by a brief
Canadian high pressure system on Friday. A Strong low pressure over
the Great Lakes will lead to warm and cold frontal passages Saturday
into Sunday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Tonight's forecast is quite the challenge. A vort max will be
progressing through the Appalachians/Mid-Atlantic overnight. Though
its progression is rapid and its initial strength not particularly
intense, there will be stout large-scale lift downstream of it,
aided by substantial differential cyclonic vorticity advection and
improving jet dynamics via a departing 250-mb jet streak. The NAM
continues to waffle with the precipitation breaking out in
association with this system, with the 12Z run noticeably more
aggressive in generating precipitation, especially south of I-78.
Consensus of the high-resolution guidance indicates the NAM is
probably too aggressive again (compared to, e.g., most of the
convective-allowing WRF simulations); however, the latest HRRR/RAP
are suggestive of more of a compromise solution, in which measurable
precipitation occurs in much of the area. The QPF in the grids
remains slightly on the dry side of consensus, as I suspect the near-
surface dry air will be difficult to overcome initially.
Nevertheless, I raised QPF late tonight in much of the area,
especially south of I-76. It still remains a question mark whether
measurable precipitation falls in the southern Poconos and immediate
vicinity.

Unfortunately, temperatures and precipitation type during onset
remain big challenges as well. Model soundings overnight are a mixed
bag, with the NAM/NAM Nest strongly suggestive of a period of
freezing rain (albeit very light) in the Lehigh Valley and adjacent
northwest New Jersey followed by rain as near-surface temperatures
warm after sunrise. The RAP and HRRR indicate more potential for
either rain or snow (little evidence of a warm layer above any sub-
freezing layer near the surface). Other guidance suggests
temperatures may be too warm at the onset for anything other than
rain. Clearly, a challenging forecast...

The good news is that any precipitation here is expected to be light
and ground temperatures are warm enough so that accumulations of
freezing/frozen precipitation would be minimized anyway.
Nevertheless, feel the threat is big enough here for mention in the
HWO and a special weather statement. Confidence in precip occurring
and in freezing rain occurring should precip commence in these areas
is too low for issuance of a winter weather advisory. Moreover, QPF
is too low for a winter weather advisory issuance where snow is the
dominant type. Nevertheless, this will be closely monitored this
evening, and if the threat appears to be higher than current
thinking, an advisory may be required.

Regarding temperatures, there is considerable disagreement with
hourly temperatures this evening and overnight. The reason is the
influence of variable cloud cover, with the relatively clear area
over southeast PA and northern/central NJ diminishing during the
evening as thicker clouds move in from the west. As always, timing
is everything. If the clouds move in fast, do not see much of a fall
in temperatures, and this goes against much of the guidance,
especially north of I-78. However, should there be a mostly cloud-
free period (most likely south of I-78), temperatures will crash
early and then flatline or slowly increase thereafter. Expect
considerable adjustments to the temp forecast with time this
evening, and these adjustments have obvious implications on precip
type if/when that begins later tonight.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Precipitation should quickly become all rain by early to mid morning
and should be on the decline anyway in the northwest CWA (where type
would be the biggest issue anyway). Again, trend was a little upward
with QPF between the 06Z and 12Z model runs, with amounts generally
around a quarter inch in the southern/southeast CWA gradually
tapering to around a tenth of an inch near the I-95 corridor and
trace amounts northwest of the Fall Line. Confidence in amounts is
slightly below average given remaining variability in the guidance,
with the HRRR/RAP suggesting that amounts may need to be raised a
little, especially south of the Mason-Dixon Line, should current
trends continue.

Rain should move out by afternoon from southwest to northeast, with
skies likely rapidly scattering out as upstream descent reaches the
area. Winds will be light through the day but will likely transition
more to northwest by afternoon as weak dry/cold advection begins.

Temperatures were a blend of ECS/MAV/MET MOS and continuity with
some input from higher-resolution 2-m temperatures given expected
effects from precipitation processes early in the day. Forecast
temperatures may be on the warm side if sky cover does not diminish
as rapidly during the afternoon (and if precipitation lingers longer
than forecast).

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Fair weather Monday night through Wednesday. A warm/cold front combo
leads to a chance of light precip Wednesday evening into Thursday. A
strong system moving thru the Great Lakes may bring more substantial
precip across the region next weekend.

A shortwave moves through the region Tuesday, with some increase in
clouds, but too dry for precip. Increasing cloudiness on Wednesday
will be associated with a warm front, but expect precip to hold off
until at least the evening hours. Temperatures both days averaging
~3 degrees below normal.

Wednesday night into Thursday...Although the warm front is expected
to make it through most of the area, warm air advection is weak, and
model soundings support some of the precip beginning as snow, mainly
across the higher terrain of the southern Poconos (eastern PA & NJ).
The precipitation is light and surface temps are above freezing, so
little, if any, accumulation before changing over to rain showers.
Elsewhere, rain showers, with highest PoPs (chance) to the northwest
of the NJ Turnpike/I-95.

Saturday into Sunday...Strong low pressure moving through the Great
Lakes will lead to a cold frontal passage. Still considerable model
uncertainty regarding the cold frontal passage timing, with chance
of precip thus in a broad time frame ranging from Saturday morning
into Sunday night. A period of heavy rainfall is also possible, but
it's too early to pinpoint where that occurs. A couple possibilities
include northwest of the fall line (dry slot working in southeast)
and closer to the New Jersey coast (robust low-level jet). In any
event, at least one inch of rainfall is possible across portions of
the area.

This system has a strong wind field, with CIPS analogs indicating
some potential for advisory-level wind gusts. Will also need to
watch any convection that develops as well given this wind field,
although this will hinge on available instability. Temperatures will
also be well above normal, with the upper end of the ensemble range
indicating the potential for mid-60s on Saturday, still well shy (>5
degrees) of daily record highs. Looking ahead to Sunday, a gradual
drying trend with a much colder airmass advecting into the area.
Forecast high temperatures are from the mid-30s to mid-40s.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon...VFR with light and variable winds.

Tonight...Increasing cloudiness. CIGs should lower through the
night, possibly becoming MVFR after 06Z. Showers will spread from
southwest to northeast late tonight, with diminishing chances
northwest of I-95. Temperatures may be cold enough for light
freezing drizzle/rain or snow/flurries should precip occur at
KRDG/KABE. For now, confidence in any precipitation is too low for
mention. For PHL/PNE/TTN, rain chances are somewhat higher, but
confidence in timing/duration is low. For ILG/ACY/MIV, rain chances
are high enough for prevailing mention generally after 09Z-11Z.
Light/variable winds becoming northeast under 10 kts.

Monday...Sub-VFR conditions are probable during at least the morning
hours before gradual improvement from west to east during the
afternoon. Rain should move offshore by afternoon, with most likely
impacts during the morning south/east of I-95.
Winds becoming north or northwest 5 to 10 kts, possibly a little
stronger by late afternoon.

OUTLOOK...

There is potential for MVFR ceilings to work in off the Atlantic
Ocean Tue night into Wed, with primary impacts at ACY and MIV. Brief
MVFR is possible in -SHRA, mainly at ABE and RDG, Wed night into
early Thu morning. Otherwise, VFR elsewhere through the period.
Northwest winds may gust up to around 25 kts Thu afternoon and
evening.

&&

.MARINE...
Winds and seas are expected to stay below small craft advisory
criteria tonight and tomorrow. Winds will be light and variable until
late tonight/early Monday morning, when northeasterly winds 10 to 15
KT with gusts around 20 KT will be possible. Rain is also expected
through this time period, but visibility should not be significantly
impacted.

OUTLOOK...
Tuesday and Wednesday...Winds and seas will increase, mainly
just east of the coastal waters, per deterministic and
probabilistic guidance. But, will have to watch if borderline
SCA-level winds (northerly) and seas make it into the outer
coastal waters, mainly Tue afternoon into early Wed morning.

Thursday into Friday...A cold frontal passage on Thursday will
likely lead to SCA-level winds and seas during this time frame.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Franck
Near Term...CMS
Short Term...CMS
Long Term...Franck
Aviation...CMS/Franck
Marine...CMS/Franck
Hazardous weather outlook, Nov 12, 3:43 PM EST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
343 PM EST Sun Nov 12 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ070-071-102-
132045-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Western Monmouth-Eastern Monmouth-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-
Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-Eastern Chester-
343 PM EST Sun Nov 12 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-132045-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
343 PM EST Sun Nov 12 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ001-007>010-012-015-PAZ054-055-060>062-101-103>106-132045-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Carbon-
Monroe-Berks-Lehigh-Northampton-Western Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
343 PM EST Sun Nov 12 2017

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

A light wintry mix tonight may result in slippery travel for the
Monday morning commute.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 12, 3:51 PM EST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
351 PM EST Sun Nov 12 2017

NJZ001-007>010-012-015-PAZ054-055-060>062-101-103>106-130300-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Carbon-
Monroe-Berks-Lehigh-Northampton-Western Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
Including the cities of Newton, Washington, Morristown,
Flemington, Somerville, New Brunswick, Trenton, Jim Thorpe,
Stroudsburg, Reading, Allentown, Bethlehem, Easton, Honey Brook,
Oxford, Collegeville, Pottstown, Norristown, Lansdale, Chalfont,
Perkasie, Morrisville, and Doylestown
351 PM EST Sun Nov 12 2017

...Light Wintry Mix Possible Late Tonight...

A light wintry mix of precipitation is possible late tonight into
early Monday morning across portions of southeastern Pennsylvania
and northwestern New Jersey. If the precipitation moves in before
day break, slippery conditions could develop leading to hazardous
driving conditions for the Monday morning commute. If confidence
increases, a winter weather advisory may be issued.

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 12:29 PM ESTSmall Craft AdvisoryPHI9 hr

Nearby

Winter Weather Advisories in Pennsylvania, 2017Winter Weather Advisories in New Jersey, 2017Every winter weather advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.